AHA calls for awareness of medication-induced arrhythmias

282

Healthcare professionals should become more familiar with medications that cause arrhythmias, according to a new scientific statement from the American Heart Association (AHA), published in the Association’s journal Circulation.

“Many commonly used medications can cause irregular heartbeats as a side effect,” said James E Tisdale, professor of pharmacy practice at the College of Pharmacy at Purdue University, West Lafayette, USA, and chair of the writing committee for the AHA’s scientific statement. “While the risk is relatively low, it is important for healthcare professionals to consider that their patient’s arrhythmia could be caused or worsened by a medication.”

The statement reviewed medications that can cause or exacerbate arrhythmias, risk factors for these side effects and prevention, monitoring and treatment options for people who are at risk for or develop arrhythmias.

While the statement was written for healthcare professionals, patients should know to continue to take their medications as directed and talk with their healthcare professional about any concerns with their medicines and any risk factors for a medication-induced arrhythmia, the AHA said in a press release.

During the COVID-19 pandemic, chloroquine, hydroxychloroquine and azithromycin have been used to manage the novel coronavirus disease, noted the writing group. These medications can cause heart rhythm disturbances, and there have been some clinical trials to assess their effectiveness to treat COVID-19, including one National Institutes of Health trial that was halted in June. In June and July, the US Food and Drug Administration (FDA) revoked emergency use and issued a warning against the use of hydroxychloroquine or chloroquine for the treatment of COVID-19 outside of a clinical trial or hospital.

Heart rhythm disorders have been reported as a side effect of hydroxychloroquine alone and in combination with azithromycin among patients with COVID-19. Other medications proposed for managing COVID-19 such as lopinavir/ritonavir also have the potential to interfere with the heart’s normal rhythm. Guidance from the AHA for managing arrhythmia risk associated with these medications in patients with COVID-19 was issued earlier this year.

People with a history of heart attack, heart disease or previous heart surgery are more likely to develop an irregular heartbeat after exposure to certain medications, the AHA said in its statement. Other risk factors for medication-induced arrhythmias include older age, deficiencies of potassium or magnesium, and excessive drinking. Some patients who experience drug-induced arrhythmia may have a genetic predisposition. The most common test used to diagnose an arrhythmia is an electrocardiogram (ECG).

Taking medications as directed and maintaining normal electrolyte levels, kidney and liver function can help reduce risk. Other strategies for prevention include using the lowest effective dose of arrhythmia-inducing medications, minimizing or avoiding the use of stimulants and avoiding excessive alcohol intake (women: one or fewer drinks per day; men: two or fewer drinks per day). Understanding and avoiding medication interactions can also help minimise risk, AHA added in its press release.

For certain high-risk medications, patients may need to be hospitalised using a heart monitor while starting the medication. For patients at increased risk of a drug-induced arrhythmia, regular ECG monitoring may also be performed.

Treatment usually includes discontinuing the medicine that is causing the arrhythmia, and may also include antiarrhythmic medicines, or placement of a device that can correct an irregular heartbeat. “Medications are extremely important and beneficial for treating a large variety of diseases and chronic health conditions, and patients should not change or stop taking any of their medicines without talking with their health care professional,” said Tisdale.

Tisdale added, “Much remains unknown about the underlying mechanisms of arrhythmias associated with specific medications, and further research is needed to better understand risk factors and treatment options. We hope raising awareness will result in clinicians being attentive to risk factors, and avoiding, where possible, medications that can cause or worsen arrhythmias in patients who are at higher risk.”


LEAVE A REPLY

Please enter your comment!
Please enter your name here